Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 10, NWS Marquette, MI

August 28, 2020Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 28, 2020, 5:16 AM EDT for Alger County, Marquette County, Michigan. It took effect at Aug 29, 2020, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2020, 5:16 AM EDT (09:16 UTC)
In effect from
Aug 29, 2020, 6:00 AM EDT
Expired
Aug 29, 2020, 8:00 PM EDT
In force
14 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1605 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

819 
WHUS43 KMQT 280916
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
516 AM EDT Fri Aug 28 2020

MIZ005-006-290330-
/O.NEW.KMQT.BH.S.0010.200829T1000Z-200830T0000Z/
Marquette-Alger-
516 AM EDT Fri Aug 28 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Marquette and Alger Counties.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

For Marquette County: Middle Bay north of Presque Isle and at
Little Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

jp
1 follow-up statement
342 
WHUS43 KMQT 290745
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
345 AM EDT Sat Aug 29 2020

MIZ005-006-300000-
/O.CON.KMQT.BH.S.0010.200829T1000Z-200830T0000Z/
Marquette-Alger-
345 AM EDT Sat Aug 29 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Alger and Marquette Counties.

* WHEN...Through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

For Marquette County: Middle Bay north of Presque Isle and at
Little Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 28, 3:02 AM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 28, 3:02 AM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
302 AM EDT Fri Aug 28 2020

.SHORT TERM...(Today and tonight)
Issued at 302 AM EDT FRI AUG 28 2020

Overnight skies cleared for much of the western half of the region,
allowing overnight lows to drop into the mid 50s. With the ample
moisture in the area still and light winds, patchy fog has been
reported around the region.

The overall pattern continues to include the ridge over the
southwestern CONUS with an upper level low over the Canadian
Maritime and zonal flow over the Upper Great Lakes. Within this
zonal flow, a stationary boundary over WI and two shortwaves over SD
and ND have brought showers and thunderstorms to those regions.

As the shortwave over SD moves east, the stationary boundary over WI
will begin lifting toward the UP as a warm front. There is some
varation in the parent low's west to east track within the 0z
guidance, but most highlight it moving through the region near the
WI/MI stateline and showers beginning in the west or near the
stateline around 14z. Expecting precip in the east by early
afternoon. As this system moves through the region, strong
isentropic lift and max PWATs ~1.5" may create some moderate to
locally heavy rainfall. 0z guidance varies on the convective
potential, but 500-1000mb j/kg of MLCAPE should be enough for for
scattered thunderstorms to be possible, mainly in the south.

The 2nd shortwave over ND will continue tracking east while lagging
behind its southern cousin. At the surface, cold front will swing
through the region soon after the first wave, creating another
opportunity for some showers. At the moment, a bulk of the precip
looks to remain over Lake Superior or northward as the front moves
west to east over the area. Behind the front, under increasing CAA
and 850mb winds from the N-NW, expecting surface winds on Lake
Superior to begin increasing overnight tonight.

Highs today look to hover near 70F for much of the region today.
Tonight, as the skies begin clearing and CAA increasing, expecting
lows to dip down into the low 50s away from the lakeshores. Some of
the traditional cool spots of the interior west could see some high
40s. Along the lakeshores, expect mid to upper 50s tonight.

.LONG TERM...(Saturday through Thursday)
Issued at 242 AM EDT FRI AUG 28 2020

Upper air pattern consists of a 500 mb trough over the Great Lakes
region 12z Sat with more troughing in the Pacific NW. There is a
broad ridge over the northern Rockies. This ridge moves into the
upper Great Lakes on Sun as a trough moves into the northern plains
on Sun night. Could be a small chance for showers across the north
and eastern cwa on Sat and kept that in. Overall, did not make too
many changes to the going forecast.

In the extended, the ECMWF and GFS show a 500 mb trough in the
northern Rockies and northern plains. The northern plains trough
shears out to the nw of the upper Great Lakes 12z Tue while the
northern Rockies shortwave digs southeast into the central plains
and then further into the southern plains 12z Wed. More troughing
moves in for 12z Thu over the upper Great Lakes and amplifies on
Fri. Temperatures look to stay near normal or slightly below normal
for this forecast period. Also looks unsettled with area underneath
a broad upper trough through most of the extended period.
&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 136 AM EDT FRI AUG 28 2020

Upper clouds continue to move in from the west tonight, and will
overspread the area during the morning hours and should limit any
dense fog potential at all TAF sites. A small pocket of low-end VFR
clouds have develops across central Upper Michigan, but forecast
soundings show this cloud deck remaining right around 3500ft.

Rain and some embedded thunderstorms move into all TAF sites from
west to east after around 15Z at KIWD, 18Z at KCMX and KSAW. Think
the best thunder chances will be at KIWD, so that is the only site
where VCTS is mentioned. Ceilings will drop to MVFR, and then
quickly to at least IFR with when showers and storms move in. Not
out of the question that ceilings could lower further. It should be
noted that it's very hard to tell where any pockets of heavier
precipitation will track given all of the convective feedback in the
models with numerous clusters of storms progged to merge upstream of
the area. Thus, visibilities could drop lower under any embedded
thunderstorm or periods of heavier rain. North to northwest winds
behind move in as a cold front arrives Friday evening/night. Some
cooler air moving in may help keep IFR/MVFR ceilings around.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 302 AM EDT FRI AUG 28 2020

Mutliple short waves will move through the region today. Winds
during this time are progged to be generally below 25kts. Some
patchy fog, some of it dense, will be possible. Tonight, a cold
front will swing through Lake Superior, and with increasing cold air
advection and 850mb LLJ, expect low end NW gales to be possible
beginning early Saturday morning through the early evening. High
pressure building in Saturday night will allow for conditions to
improve through the remainder of the weekend. On Monday, another
cold front approaching the region will result in increasing
southerlies upwards of 20 to 25kts. Beyond this, winds are expected
below 20 kts through mid week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JP
LONG TERM...07
AVIATION...Ritzman
MARINE...JP
Hazardous weather outlook, Aug 28, 3:31 AM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
331 AM EDT Fri Aug 28 2020

MIZ001>007-009>014-084-085-291215-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
331 AM EDT Fri Aug 28 2020 /231 AM CDT Fri Aug 28 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will be possible across the southern half of Upper
Michigan this afternoon into this evening. Some of the storms
across the far south could be severe into this evening and contain
gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be chances for thunderstorms on Monday.

Saturday through Saturday evening, waves will build up to 12 feet
along the shoreline of Alger and Luce counties, mainly east of
Munising Saturday afternoon and evening. This will will bring
concerns for minor beach erosion along the Lake Superior
shoreline. A high swim risk will also develop under these high
wave conditions for Lake Superior beaches. Further west, waves
will be lower, but a moderate to high swim risk is still expected
for Marquette County beaches.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.

LSZ162-240>251-263>267-291215-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
331 AM EDT Fri Aug 28 2020 /231 AM CDT Fri Aug 28 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be chances for thunderstorms on Monday.

Northwest gales to 35 knots are expected on Saturday across
central and eastern Lake Superior. See the latest Lake Superior
forecast and marine weather product for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-291215-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
331 AM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon into this evening. Some
of the storms could be severe and produce gusty wind and very
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be chances for thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:56 AM EDTGale WarningMQT40 hr
Aug 28, 3:56 AM EDTSmall Craft AdvisoryMQT54 hr
Aug 28, 11:09 AM EDTSmall Craft AdvisoryMQT45 hr

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.